Can Lexapro cause weight gain without changing diet?
- 1 Jun 2010 by AnxiousLynn
- 12 days ago
- lexapro, obesity, anxiety, weight loss, generalized anxiety disorder, weight
I am a very active person, eat healthy on a regular basis and recently started taking Lexapro for GAD. I have read so much information on this site about Lexapro causing weight gain and so far I have actually lost my appetite, and finding myself eating a lot less. Do you think the weight gain is attributed to metabolism in anyway? I have struggled with my weight a lot and finally got to a healthy weight so I don't want to continue if I gain and it is not due to factors I can control. Help!
My research says no. Side effect of loss of appetite, or possibly vomiting.
Good luck and get feeling better.
Let us know friend.
I've been on Lexapro for two years and I have unfortunately gained the weight everyone dreads taking it. I was always petite and somewhat fit but I havent been since. As I decreased the dosage I've seen the weight slowly come off but I would never regret being on it on the first place. I used to be terrified of being on my own due to some somewhat traumatic experience. I can live my life more and am still feeling better as I am being taken off. I used to worry about the weight situation but I am more grateful for the outcome. I'm chubby but happy. Don't be so caught up with what you think will happen- it does not affect everyone the same way.
I've heard that some people do gain a significant amount of weight (more than 10 pounds), but most don't. I gained 15 pounds on Lexapro over 3 years. It seemed easy to gain weight and very hard to lose it.
I have been on Lexapro for 4 months now. I started taking 10mg for the first month and then bumped it to 15mg's for two weeks and then I bumped it to 20mg. It helped almost immediately with my anxiety and worrying about every little thing. I used to get worked up about absolutely everything and think so negatively all the time. It made me a very unhappy person and my boyfriend would always get very frustrated with me. He has been happy about how much better it has made me, but the past 3 weeks I have noticed that I do not fit in ANY of my work pants or my jeans. I am 5'2 and have a very petite frame. I have never been over 109 pds in my life. The past 7 years I have been between 100 and 104. I weighed myself the other day and I was 112!!! I have always been able to eat whatever I want. I used to eat a pound and a half of pasta every 3 days.
No joke and the past month I have actually been eating so much healthier than I ever have in my life just because I have a lot of intestinal issues and the fact that I have still gained so much weight in such a short amount of time is obviously due to the medication. My stomach and love handles are chubbier than they have ever been. It is very depressing. I have started to wean myslef off of it on my own. I cannot live like this. I know a lot of people say to not read what people online say but please trust me and think about this before you start taking it. It is not fun.
I was put on 5mg of Lexapro every other day (my choice to take it every other day) only started taking it for 2 weeks ago. It was for severe anxiety from a horrible neck injury, and horrible sweating when anticipating when the neck pain would surface. It would occur up to almost 15 times a day, drove me nuts, but the sweating would subside fast. Worse than menopause! My Doc suggested trying Lexapro and I was wary. I took the pill 2 times and the sweating is gone, but have experienced a small amount of weight gain, constipation, diarrhea, stomach upset and "disturbing thoughts" that come and go. I am not sure if I should continue to take it or give the drug a chance. I can control the weight pretty sure, I have a fitness tracker and work out 6 days a week. I lost 45lbs. due to the injury and have kept it off. Had to get rid of all clothing and buy new things.
Would not like to gain any more weight, so am taking more steps toward that. Not eating junk etc. From the neck injury, I decided to eat much healthier and it made me healthy, and I will do this forever. What does anyone think out there? Any advice where to go form here? Any tips please? Thank you
I realize this post was made in 2010, and although it is now almost 2017, I know others are still seeking answers about Lexapro and weight gain. I weighed 134, size 6 (age 47) when I started Lexapro for GAD. During the first 6 weeks, I lost 8lbs without changing diet or activity level. I slowly gained that weight back, in addition to 10 more pounds by 6 months into the arc. I felt great with no GAD issues so my doctor said the extra 10lbs was a "quality of life trade off." Over the next 6 months I gained 10 more pounds for a total of 20lbs in one year. I began seeing a Nutrionist and following a healthy, calorie controlled diet and increasing my activity level using a Fitbit and MyFitnessPal app to track activity, sleep, and diet. 15 months after starting Lexapro, I began having swelling in my legs.
At 18 months on the Rx, I had gained 30lbs and moved into a size 10 in my clothes. This has made me very self conscious. I weaned off of Lexapro and started Wellbutrin 1 week ago. All swelling in my legs stopped immediately after stopping Lexapro and I have lost 4lbs in one week without trying. Lexapro took away my anxiety but the trade off was becoming overweight.
I see this post is quite old. Maybe some are still reading this. I have been on Lexapro for 10 months now (20 mg). I have unfortunately gained about 30 lbs with in these 10 months. I exercise regularly, and typically eat right. However, I am thinking that this drug is causing me to "binge eat". Usually, during the day I'll eat super healthy and exercise.. but, once that sun goes down, LOOK OUT! I'm eating, eating, eating- anything and everything. Super frustrating.
i used to be on Celexa for 11 years. stayed at the same weight 120. Since switching to Lexapro generic I have gained 22 lbs in 1 year. This gain is not fun, since Lexapro and Celexa can be changed immediately i think i may go back to Celexa.
I started taking Lexapro 10 mg a day and September 2016 and after a couple weeks it helped tremendously with my anxiety, I had a rough year and 2016 I didn't notice any weight gain the first few months but now in April 2017. 15 pounds heavier and I'm not happy about it and I can't seem to lose it
Anybody have any alternatives I have more anxiety than depression but I'm thinking even about stopping taking it
I was on Lexapro for about 4 years until this February when I got a bad cold and couldn't fill my prescription. I realized I didn't feel much better or worse without the meds so I took my self off it (not the best way i know). My energy has come back and I don't feel as reluctant to do things, like cleaning, getting back on e-mails, etc that I had when I was on Lex. I also don't have the need to sleep like crazy, or have intense cravings of junk food. Now that I'm off Lex I was alert enough to realize I had gained more than 10 kg in 4 years, and the last few kgs in just the past 5 months when I was feeling extra lethargic since my appetite did not subside but was sleeping more and moving less. I have switched doctors and am on new meds that seem to be working. Currently feeling very frustrated and angry at myself for not noticing - I have never been thin, always on the chubby side with love for eating, but I've never gotten this fat at least since being at college. Also I noticed the weight gain is around my belly and arms mostly. My clothes from last summer (when I was minus 5kg my current weight) fits fine but super tight around the arms. This has never happened before. I just hope the weight comes of soon with being back on track to a more normal appetite and hot yoga.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Oct 2012 • 3 answers
Posted 2 May 2013 • 21 answers
Posted 6 Mar 2014 • 1 answer
Posted 5 Sep 2015 • 2 answers
Posted 19 Sep 2015 • 10 answers